Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 5, 2018Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 5, 2018, 1:08 PM MDT for Huerfano County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 1:08 PM MDT (19:08 UTC)
Expired
Aug 5, 2018, 1:30 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS85 KPUB 051908
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT SUN AUG 5 2018
 
COZ074-087-088-051930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
108 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Aguilar, or 26 miles northwest of Trinidad, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
I-25 north of Aguilar.

LAT...LON 3736 10486 3754 10490 3764 10456 3737 10450
TIME...MOT...LOC 1908Z 259DEG 21KT 3747 10480 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 12:01 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 5, 12:01 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1201 PM MDT Sun Aug 5 2018

.UPDATE...
Issued at 1158 AM MDT Sun Aug 5 2018

Lowered max temps for this afternoon across the plains to account
for current trends and early day cloud cover. Also updated PoPs
slightly for this afternoon based on current radar trends.

UPDATE Issued at 913 AM MDT Sun Aug 5 2018

Updated PoP grids to represent earlier development of showers and
thunderstorms across the mountains and El Paso County this
morning per radar and satellite imagery. Modified PoP grids
slightly this afternoon as well to represent latest hi-res model
trends with isolated to scattered thunderstorm development across
the eastern plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Sun Aug 5 2018

Currently...Brisk west to southwest flow aloft continued across the
region this morning. Latest satellite imagery indicates that much of
the forecast area has a smattering of high level cloudiness, though
some enhanced cloud cover was moving into the Continental Divide as
of 330 am. Temps have cooled into the 60s for the plains and 50s for
the high valleys so far.

Today and Tonight...General zonal flow aloft is expected to continue
across the region through the short term, though an upper
disturbance over Montana will force a cold front down into Colorado
later this aftn. Isolated to low-end scattered convection is
forecast to develop over and near the higher terrain by midday
today, then spread across the plains through the aftn and evening.
As the frontal boundary sags south, reaching the Palmer Divide some
time between noon and 2 pm, it will serve as the focal point for
potentially stronger storms due to the enhanced shear coupling with
available llvl moisture. SPC has painted an area as Marginal for
severe storms stretching across El Paso, Crowley, Kiowa, Bent and
Prowers Counties today. The main weather concerns today with be the
potential for damaging wind gusts, hail up to an inch in diameter,
cloud to ground lightning and periods of moderate to heavy rain.
Area burn scars will need to be monitored this aftn and eve for the
threat of flash flooding.

The front will slowly continue south through the evening, reaching
the southern border during the overnight hours, and convection will
likely linger well past midnight along the CO and KS state line.
Expect a very warm day today, as strengthening downslope winds help
boost readings into the 90s to around 100F for the plains, and into
the 80s to around 90F for the high valleys. Moore

.LONG TERM...(Monday through Saturday)
Issued at 338 AM MDT Sun Aug 5 2018

...Active pattern for Monday and Tuesday with heavy rain
producing thunderstorms across the eastern half of the district...

Flow aloft becomes more westerly on Monday as a shortwave moves
across CO overtop flattened U.S. upper ridge. Meanwhile...surface
winds shift out of the northeast then east behind the cold front
Monday afternoon advecting dew points in the 50s to lower 60s
westward into southeast CO. Forcing with the shortwave combined
with surface heating and upslope flow will trigger a fairly
widespread round of thunderstorms across the southeast mountains
which congeal into one or two storm clusters across southeast
CO/northeast NM Monday evening. Potential for severe thunderstorms
will exist over a fairly large portion of southeast CO Monday
afternoon as CAPES approach 2000 J/kg with 0-6 km shears in the
40-50 kt range. Large hail, damaging wind gusts, and locally heavy
rainfall will be the primary storm threats which will bring the
risk of flash flooding to area burn scars in particular. QPF in
both the NAM and GFS are fairly similar suggest potential for
flash flooding across the southeast plains anywhere where intense
convection develops given the presence of high precipitable
waters. Suspect a flash flood watch will be necessary at least for
the more susceptible burn scars in the southeast mountains Monday
afternoon and evening. This would include Spring, Junkins and
Hayden burn scars. There are still some uncertainties with where
the heavier QPF will set up so will let later shifts get a closer
look at high res models before hoisting a flash flood watch.

Moist upslope flow continues for Tuesday with another round of
afternoon convection which may congeal into another MCS across the
southeast plains. Suspect focus on Tuesday may shift south into
northeast NM...but there is enough variability among the models
to keep high scattered pops again across the southeast mountains
and adjacent plains. Threat for severe thunderstorms will continue
as well with similar CAPEs and deep layer shear as Monday. Only
difference from Monday is lack of a distinct shortwave.
Temperatures will be below normal for the eastern half of the
district and near to slightly above normal for the west.

Northwest flow remains over the area for Wednesday with another
embedded shortwave moving through northeast CO during the
afternoon. Wednesday could be another active day for
thunderstorms across the southeast mountains and plains...though
GFS does hint at some drying moving in from the north.

Thunderstorm chances pull westward across the mountains for late
week as upper high amplifies over the western U.S. and drier
northerly flow sets in across CO. There will still be sufficient
moisture for at least isolated to low end scattered thunderstorms
across the mountains each day, however the southerly to even
southwesterly storm motions should keep them confined to the
mountain areas through next weekend. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1158 AM MDT Sun Aug 5 2018

VFR conditions expected at KCOS and KPUB for the next 24 hours,
while there is a possibility that fog and low clouds develop
over/near KALS by early Monday morning. Expect thunderstorm
chances at all three TAF sites to be greatest during this
afternoon, trailing off during the early evening. Winds could be
gusty and erratic within/near thunderstorms. The main cold front
should push through late this evening just before midnight,
causing winds at KCOS and KPUB to become northerly.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LINE
SHORT TERM...MOORE
LONG TERM...KT
AVIATION...LINE
Hazardous weather outlook, Aug 5, 12:06 PM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1206 PM MDT Sun Aug 5 2018

COZ058>089-093>099-061815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1206 PM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

An approaching cold front will interact with monsoon moisture to
increase thunderstorm coverage today across most of southern
Colorado. The primary threats will be wind gusts to 50 mph, small
hail, lightning, and periods of moderate to heavy rain. Storms
that develop near or track across the Palmer Divide will have the
potential to become strong to marginally severe, producing 60 mph
winds and quarter size hail.

Those in and near the burn scars should remain alert today and be
prepared to activate flash flood safety plans if necessary.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
across the southeast mountains and plains on Monday with another
round possible on Tuesday. One or two storms could become severe
both days across the southeast plains with hail greater than 1
inch in diameter and wind gusts over 60 mph. Localized flash
flooding will be possible both days, particularly for area burn
scars and urban areas.

Isolated to scattered thunderstorms will be possible through the
remainder of the work week with thunderstorms becoming more
confined to the mountains by Thursday. The main storm threats
will be locally heavy rainfall, lightning, wind gusts up to 45
mph and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeastern Colorado,
especially along and east of Interstate 25, and north of Highway
50.

12/12

In the hours before

Special weather statement, Aug 5, 12:25 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1225 PM MDT SUN AUG 5 2018

COZ071-051845-
Southern San Luis Valley CO-
1225 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 1245 PM MDT...

At 1224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesita, or 26 miles north of Questa, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Acacio, Mesita and Jaroso.

LAT...LON 3704 10574 3729 10571 3715 10543 3699 10559
      3699 10566
TIME...MOT...LOC 1824Z 209DEG 10KT 3709 10568

28
Special weather statement, Aug 5, 12:46 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1246 PM MDT SUN AUG 5 2018

COZ087-088-051900-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1246 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 100 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walsenburg, or 35 miles northwest of Trinidad, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

LAT...LON 3750 10483 3766 10494 3783 10465 3759 10450
TIME...MOT...LOC 1845Z 242DEG 19KT 3762 10481

28
Special weather statement, Aug 5, 12:47 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1247 PM MDT SUN AUG 5 2018

COZ071-074-075-051900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1247 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 100 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or 25 miles north of Questa, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Luis, Mesita, Sanchez Reservoir, and Chama.

LAT...LON 3712 10570 3728 10542 3704 10526 3699 10545
      3700 10562
TIME...MOT...LOC 1846Z 242DEG 19KT 3708 10557

28
Special weather statement, Aug 5, 12:49 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT SUN AUG 5 2018

COZ064>066-069-051915-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
1249 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 115 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of North Pass, or 22 miles southeast of Gunnison, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sargents.

LAT...LON 3843 10669 3842 10630 3819 10632 3825 10671
TIME...MOT...LOC 1849Z 273DEG 25KT 3834 10661

28
Special weather statement, Aug 5, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT SUN AUG 5 2018

COZ074-087-088-051930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
108 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Aguilar, or 26 miles northwest of Trinidad, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
I-25 north of Aguilar.

LAT...LON 3736 10486 3754 10490 3764 10456 3737 10450
TIME...MOT...LOC 1908Z 259DEG 21KT 3747 10480

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:07 PM MDTSpecial Weather StatementPUBCrowley, El Paso23 min
Aug 4, 9:41 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 5, 12:25 PM MDTSpecial Weather StatementPUBCostilla20 min
Aug 5, 12:46 PM MDTSpecial Weather StatementPUBHuerfano14 min
Aug 5, 12:47 PM MDTSpecial Weather StatementPUBCostilla13 min
Aug 5, 12:49 PM MDTSpecial Weather StatementPUBSaguache26 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPUBSaguache21 min
Aug 5, 1:25 PM MDTSpecial Weather StatementPUBLas Animas20 min
Aug 5, 1:44 PM MDTSpecial Weather StatementPUBLas Animas16 min
Aug 5, 1:56 PM MDTSevere Thunderstorm WarningPUBLas Animas49 min
Aug 5, 2:06 PM MDTSpecial Weather StatementPUBLas Animas24 min
Aug 5, 2:08 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Aug 5, 2:29 PM MDTSpecial Weather StatementPUBCostilla16 min
Aug 5, 2:51 PM MDTSpecial Weather StatementPUBHuerfano24 min
Aug 5, 3:01 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 5, 3:16 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 5, 3:41 PM MDTSpecial Weather StatementPUBSaguache19 min
Aug 5, 4:01 PM MDTSpecial Weather StatementPUBCuster14 min
Aug 5, 4:20 PM MDTSpecial Weather StatementPUBCuster25 min
Aug 5, 4:42 PM MDTSpecial Weather StatementPUBCuster48 min
Aug 5, 4:53 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo, Saguache37 min
Aug 5, 5:11 PM MDTSpecial Weather StatementPUBLas Animas49 min
Aug 5, 5:24 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo36 min
Aug 5, 5:53 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas37 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.